Unless correspondents ask us not to, this Website will post selected letters that it receives and invite open debate.
Gerhard Rohringer has further input, Monday, November 17, 2003, on the facts which may underly UK Chancellor Gordon Brown's grimaces
Brown, UK Chancellor
of the Exchequer
Gordon Brown: needs help? - more
A RELATIONSHIP between motion disorder and schizophrenia does exist only in the sense that antipsychotic medications, particularly those of the older type, do result in tardive dyskinesia, particularly after prolonged use. In other words, these motions are a side effect of the drugs used to treat schizophrenia, not a result of the disease itself.
This motion disorder would not appear if none of these drugs were used in a given patient. Once tardive dyskinesia sets in it is of a permanent nature. Short lived motion disorders after the use of antipsychotics are called EPS. They will abort by themselves or can be aborted by injections of anticholinergics.
Almost always anticholinergics are given together with an antipsychotic to prevent EPS.
You may read the medication inserts of any of the older and even newer antipsychotics and you will find the warnings about dyskinesia. You may also read the bible of US psychiatry, the so called DSM manual (Diagnostic Statistical Manual of mental disorders) regarding schizophrenia. The only type of schizophrenia which comes with a motion disorder is the catatonic type with decreased or increased motor activity.
In this type of schizophrenia the patient is disabled -- and not capable of sitting in Parliament.
To make doubly sure that I am telling you the facts as known here I called two psychiatrists. They verified that motion disorders occur in schizophrenics after prolonged treatment with antipsychotic medications.
They would not occur without the use of these meds. Tic disorders may occur in schizophrenics just as they do in the general population. The differential diagnosis of tic disorders is complex. Their diagnosis is usually left to specialty clinics.
However in a patient who has been treated with antipsychotic medications before the motion disorder appeared the overwhelming bet is tardive dyskinesia.
A sitting Member of Parliament is not likely to be a schizophrenic, though it is possible. In that case I would say that we are dealing with a tic disorder or the use of an antipsychotic medication for bouts with mania or chemically induced psychosis.